Alert archive / Tennessee / Flash Flood Warnings in 2007

Flash Flood Warning 1, NWS Morristown, TN

April 3, 2007Roane County, Tennessee

NWS Morristown, TN issued this flash flood warning at Apr 3, 2007, 11:28 PM EDT for Roane County, Tennessee. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 3, 2007, 11:28 PM EDT (03:28 UTC)
Expired
Apr 4, 2007, 1:30 AM EDT
In force
2 hr
Issued by
NWS Morristown, TN
Area
Whole counties

County Roane County, TN

What was reported inside it

TimeReportWhereRemark
Apr 4, 1:15 AM EDTFLASH FLOODRockwood, TNNO ROAD CLOSURES. STOPPED UP CULVERTS FROM DEBRIS OVERFLOW FROM CREEKS AND URBAN AREAS REPORTED BY HIGHWAY DEPARTMENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.5 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2007-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1678 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2007-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1678 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1714 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.5
Supercell composite
10.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 040329
FFWMRX
TNC145-040530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1128 PM EDT TUE APR 3 2007

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL ROANE COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITIES OF...ROCKWOOD...KINGSTON...

* UNTIL 130 AM EDT

* AT 1127 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE COUNTY. THE STORMS
  WERE MOVING EAST AT 35 MPH BUT ARE REPEATEDLY MOVING OVER THE SAME 
  AREAS.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  FAIRVIEW...PAINT ROCK AND BRADBURY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

BE VERY CAREFUL AT NIGHT WHEN IT BECOMES DIFFICULT TO SEE FLOODING.
IF YOU SEE FLASH FLOODING...ACT NOW MOVE TO HIGHER GROUND
IMMEDIATELY GET OUT OF FLOODED AREAS NOW. IF YOU COME TO A FLOODED
OR CLOSED ROAD...TURN AROUND DONT DROWN THIS IS A LIFE THREATENING
SITUATION.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MORRISTOWN.

LAT...LON 3593 8467 3581 8478 3572 8448 3592 8427

$$

DGS
2 follow-up statements
000 
WGUS74 KMRX 040356
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1153 PM EDT TUE APR 3 2007

TNC145-040530-
ROANE TN-
1153 PM EDT TUE APR 3 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM EDT FOR
CENTRAL ROANE COUNTY...

AT 1152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE STORMS THAT PRODUCED HEAVY RAIN OVER ROANE COUNTY HAVE 
EXITED THE AREA. HOWEVER...RADAR ESTIMATES THAT BETWEEN 2 AND 2.5 
INCHES OF RAIN HAS FALLEN OVER CENTRAL PORTIONS OF THE COUNTY...FROM 
ROCKWOOD TO KINGSTON. ROADS ARE LIKELY TO BE FLOODED...AND CREEKS 
AND STREAMS MAY BE OUT OF THEIR BANKS. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KINGSTON AND 
ROCKWOOD.

BE VERY CAREFUL AT NIGHT WHEN IT BECOMES DIFFICULT TO SEE FLOODING.
NEVER DRIVE INTO FLOODED AREAS. IF YOU COME TO A FLOODED OR CLOSED 
ROAD...TURN AROUND DONT DROWN IF YOU FIND YOUR CAR SUDDENLY 
SURROUNDED BY FLOOD WATERS...GET OUT IMMEDIATELY AND GO TO HIGHER 
GROUND MOST PEOPLE WHO DIE IN FLOODS DIE IN THEIR CARS.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MORRISTOWN.

LAT...LON 3593 8467 3581 8478 3572 8448 3592 8427

$$

DGS
000 
WGUS74 KMRX 040450
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1250 AM EDT WED APR 4 2007

TNC145-040500-
ROANE TN-
1250 AM EDT WED APR 4 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL ROANE
COUNTY...

LAT...LON 3593 8467 3581 8478 3572 8448 3592 8427

$$
DGS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 3, 9:25 PM EDT, 2 hours 3 minutes earlier.

Area forecast discussion, Apr 3, 9:25 PM EDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
925 PM EDT TUE APR 3 2007

.DISCUSSION...PREFRONTAL TROUGH CONTINUES JUST W OF MRX CWA.
CONVECTIVELY INDUCED PRESSURE COUPLET DROPPING SE INTO TROUGH FROM
KY. EXPECT SCT POSSIBLE SVR CONVECTIVE THIS EVENING ALONG CUMBERLAND
PLATEAU. DECENT INSTABILTY AXIS AND INCREASING LOW LEVEL SSW JET
BUILD INTO THE AREA FM THE SW AROUND MIDNIGHT. HAVE INCREASED POPS
TO CATEGORICAL OVERNIGHT FOR WIDESPREAD CONVECTION ALONG SOUTHEASTWARD
MOVING FRONT. UPDATE TO ADD TOR WATCH #117 FOR SW AREAS. TSTM WATCH
PSBL SOON NE AREAS. SON

PREVIOUS DISCUSSION:
SHORT TERM...(TONIGHT AND WEDNESDAY)...A STRONG COLD FRONT WILL MOVE
THROUGH THE AREA TONIGHT.  AHEAD OF THE FRONT...A LINE OF CONVECTION
HAS FORMED WILL WILL TRACK EAST ACROSS THE MRX CWA THIS
EVENING/OVERNIGHT.  STRONGEST LIS...CAPE ETC WILL BE WEST OF OUR
AREA.  HOWEVER...SUFFICIENT INSTABILITY PARAMETERS AS WELL AS
MOISTURE AND LIFT WILL BE OVER THE REGION TO CONTINUE THE CONVECTION
THROUGH OUR AREA.  SOME OF THESE STORMS MAY REACH SEVERE LEVELS.
AN SPS HAS BEEN ISSUED TO NOTIFY OF THE POTENTIAL.  ADDITIONALLY...
WINDS WILL INCREASE WITH THE FRONTAL PASSAGE...WITH BREEZY TO
LOCALLY WINDY CONDITIONS EXPECTED.  THE FRONT WILL MOVE THROUGH
FAIRLY QUICKLY OVERNIGHT WITH A FEW LINGERING SHOWERS/THUNDERSTORMS
POSSIBLE MAINLY EASTERN ZONES IN THE MORNING.  BEHIND THE FRONT...
STRONG COLD ADVECTION WILL BRING IN MUCH COOLER AIR.  WEDNESDAY
AFTERNOON TEMPERATURES ARE ONLY EXPECTED TO REACH INTO THE UPPER 50S
TO MID 60S.

LONG TERM...(WED NIGHT THROUGH TUES)...UPPER LOW FORECAST TO SHIFT
EAST FROM THE GREAT LAKES...THEN REMAIN IN THE NEW ENGLAND VICINITY
THROUGH THE WEEKEND.  COLD NORTHWEST FLOW WILL CONTINUE OVER OUR
REGION DURING THIS TIME.  ONE SHORT WAVE MOVING DOWN IN NORTHWEST
FLOW MAY INCREASE CLOUDINESS OVER THE AREA THU NIGHT INTO
FRIDAY...BUT APPEARS ANY PRECIP WILL STAY TO OUR WEST AND SOUTHWEST.
OTHER PIECES OF SHORT WAVE ENERGY ROTATING AROUND THE LOW SHOULD
HAVE THE MOST IMPACT FURTHER NORTH. WHILE TIMING AND PLACEMENT OF
THESE SHORT WAVE FEATURES IN UNCERTAIN...AND CERTAINLY CAN NOT RULE
OUT POSSIBILITY OF SHOWERS/SNOW SHOWERS AT SOME POINT ESPECIALLY
MOUNTAINS AND NORTH...CONFIDENCE NOT HIGH ENOUGH AT THIS POINT TO
INTRODUCE TO THE FORECAST SO WILL KEEP THINGS DRY FOR NOW THROUGH
THE WEEKEND. A BIT OF A WARM UP SHOULD BEGIN ON MONDAY AS THE UPPER
LOW DEPARTS AND COLD ADVECTION ENDS. A WEAK SYSTEM MAY AFFECT THE
REGION BY TUESDAY...SO WILL INCLUDE A SLIGHT CHANCE OF SHOWERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  57  65  38  60  33 /  70  20   0   0  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  54  63  36  55  31 /  70  20  10  10  10
OAK RIDGE, TN  53  62  32  56  30 /  70  20  10  10  10
TRI CITIES AIRPORT, TN  52  59  31  51  27 /  70  40  10  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

MJB/LDW
Hazardous weather outlook, Apr 3, 3:42 AM EDT, 19 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
342 AM EDT TUE APR 3 2007

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-040745-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
342 AM EDT TUE APR 3 2007 /242 AM CDT TUE APR 3 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

AN UNSTABLE AIR MASS OVER THE REGION...AHEAD OF AN APPROACHING COLD
FRONT...WILL RESULT IN THUNDERSTORMS FORMING OVER WEST AND MIDDLE
TENNESSEE THIS AFTERNOON. THESE STORMS ARE EXPECTED TO MOVE INTO
THE CUMBERLAND PLATEAU AND TENNESSEE VALLEY THIS EVENING...BETWEEN
6 PM AND MIDNIGHT EDT. THE MAIN THREAT WITH THE STORMS IS EXPECTED
TO BE LARGE HAIL...WITH AN ISOLATED TORNADO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION MAY BE NEEDED THIS EVENING.

In the hours before

Local storm report, Apr 3, 6:20 PM EDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
620 PM EDT TUE APR 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             7 N PIKEVILLE           35.71N 85.20W
04/03/2007  E1.00 INCH       BLEDSOE            TN   COUNTY OFFICIAL

            QUARTER SIZE HAIL REPORTED BY SHERIFFS DEPARTMENT.

0550 PM     HAIL             4 N PIKEVILLE           35.66N 85.20W
04/03/2007  E1.00 INCH       BLEDSOE            TN   TRAINED SPOTTER

            SPOTTER REPORTED QUARTER SIZE HAIL 41/2 MILES NORTH OF
            PIKEVILLE, TN.

&&

CAC

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 9:09 PM EDTSevere Thunderstorm WarningMRXCampbell, Scott51 min
Apr 3, 9:57 PM EDTSevere Thunderstorm WarningMRXCampbell, Scott48 min
Apr 3, 10:11 PM EDTSevere Thunderstorm WarningMRXAnderson, Claiborne, Union49 min
Apr 3, 10:34 PM EDTSevere Thunderstorm WarningMRXRhea, Roane56 min
Apr 3, 10:40 PM EDTSevere Thunderstorm WarningMRXGrainger, Hancock, Knox40 min
Apr 3, 10:51 PM EDTSevere Thunderstorm WarningMRXCocke, Greene, Hamblen, Hawkins, Jefferson39 min
Apr 3, 11:25 PM EDTSevere Thunderstorm WarningMRXMeigs35 min
Apr 3, 11:25 PM EDTSevere Thunderstorm WarningMRXBlount, Carter, Johnson, Loudon, Sevier, Sullivan and 2 more65 min
Apr 3, 11:32 PM EDTSevere Thunderstorm WarningMRXBledsoe, Marion, Rhea, Sequatchie43 min
Apr 3, 11:49 PM EDTSevere Thunderstorm WarningMRXHamilton56 min
Apr 4, 12:21 AM EDTSevere Thunderstorm WarningMRXMarion24 min
Apr 4, 2:45 PM EDTFreeze WatchMRXAnderson, Bledsoe, Blount, Bradley, Campbell, Carter and 27 more19 hr
Apr 4, 2:45 PM EDTFreeze WarningMRXAnderson, Bledsoe, Blount, Campbell, Carter, Claiborne and 22 more19 hr

Nearby

Flash Flood Warnings in Tennessee, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.